Spinal Cord Stimulator

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

nopainplease
New Member


Date Joined Nov 2011
Total Posts : 5
   Posted 11/25/2011 5:07 PM (GMT -6)   
I had a Boston Scientific sacral nerve stimulator implanted (same as spinal cord stimulator) in June 2011 for chronic anal and perineal pain. The past 6 weeks I have developed neuropathy in my legs, feet and buttock (also sometimes in my back and hands). I never had this before. My pain doctor does not think that it is because of the stimulator, but my gut tells me that the stimulator started these new sensations. The stimulator has been off for three weeks, but the peripheral neuropathy has remained. Has anyone had a problem with their stimulator causing additional neuropathy and has that additional neuropathy become a permanent condition?

Chartreux
Veteran Member


Date Joined Aug 2006
Total Posts : 9664
   Posted 11/25/2011 7:14 PM (GMT -6)   
I'm sorry your experience problems with your stim, maybe contact the maker (Boston Scientific)
to see if there are problems or google their website and e-mail them...
I wish I knew what other info to give you, I saw your post and wanted to bump it back to the
top so others will see it and offer better responses, as I don't have a stim yet...
also, maybe look back thru other postings on the "Stims or implanted devises"
and maybe you can find some helpful info, it's a holiday weekend so you
might have to wait til our forum members get back for a better
response, but once they see your posts they'll be able to offer some advice...
Many well wishes to you and I hope you can get a low pain day soon...
**********************************************
* So many dx's I could write a book* "It would be nice if we could use the edit button in real life"...
********>^..^<********>^..^<*******

CRPSpatient
Forum Moderator


Date Joined Mar 2011
Total Posts : 1276
   Posted 11/25/2011 10:32 PM (GMT -6)   
Hi Nopain and welcome here.

Have you spoken to your BS technician about the problems you're having? I think that would be the first step if you haven't already. The doctors that implant the devices have to know a fair bit about them of course, but it's generally nothing to the intricate understanding that many techs have.

If your stim is sacral, I'm finding it difficult to work out how it could cause neuropathy in your hands, but they can certainly cause adverse stimulation - and lasting unpleasant sensation in areas covered by the electrodes. I have a stimulator to help manage CRPS pain in both legs (I *think* my electrodes are at about L1/L2). I had a revision on one of my leads in May... it wasn't positioned well to begin with and shifted slightly and to be impinging on nerve roots. It was causing a LOT of back and leg pain even when the SCS was turned off (I couldn't actually turn the unit ON because it would feel like someone was frying my back) so it's certainly possible for it to happen.

It is also possible for the connections to 'leak' current - which can stimulate nerves or other tissue in undesirable places and cause anything from unpleasant to downright painful sensation. I'm not sure though if that can occur when the unit it switched off. Has your doctor or tech done a diagnostic check on your stim (where they connect to a wee computer or palm top and check to make sure each electrode is functioning)? Has your doctor suggested an x-ray to evaluate each part of your stim - electrodes, leads, the stim uni itself - and make sure everything appears as it should?

Hoping you get some answers soon.

Laura
CRPS since 1999, diagnosed in 2005 and since spread to full body, spasms, dystonia & contractures, gastroparesis, orthostatic hypotension,bradycardia/tachycardia, bone spurs, bursitis, carpal tunnel syndrome, osteoporosis, osteopenia.

On Oxycontin/Endone, Topamax, Mobic, Magnesium, Florinef, Midodrine, Somac, Cipramil. Have SCS, intrathecal pump with baclofen & bupivacaine and doing physio

nopainplease
New Member


Date Joined Nov 2011
Total Posts : 5
   Posted 11/25/2011 11:05 PM (GMT -6)   
Dear Laura,
Thank you for your response. My pain doctor has put in an order for a CT scan to see if anything happened to the leads. That certainly is the first thing that I thought of, and could be a reason for all of the peripheral neuropathy. My stim is connected to the sacrum. What happened after you had the stim revision in May? Did this reverse the additional problems that you were experiencing? I am just so worried that my condition will permanently worsen because of the implantation of the device.
I hope that you are receiving the relief that you were looking for.

CRPSpatient
Forum Moderator


Date Joined Mar 2011
Total Posts : 1276
   Posted 11/26/2011 2:18 AM (GMT -6)   
Hi again.

Yes, the revision helped a lot. We'd found that the lead had slipped, only very slightly, but just enough that part had come out of the epidural space and was putting pressure in just the right/wrong (depending how you look at it, I guess!) to be causing problems.

I had good relief for a couple of months, but then I found out the hard way a few months ago that I have osteoporosis... I had a few falls and fractured eight vertebrae, including a bad compression at T12. The T12 fx has caused a lot of nerve irritation and it's now playing havoc with the stim patterns. It's improving... when I first broke it I couldn't turn the stim on without intense pain; now I can have it on for 10-15 minutes at a time. So I'm off for x-rays again in the next couple of weeks for my doctor to check up on what I've done to it this time :(

All the best with your scans - hope they turn something up.
CRPS since 1999, diagnosed in 2005 and since spread to full body, spasms, dystonia & contractures, gastroparesis, orthostatic hypotension,bradycardia/tachycardia, bone spurs, bursitis, carpal tunnel syndrome, osteoporosis, osteopenia.

On Oxycontin/Endone, Topamax, Mobic, Magnesium, Florinef, Midodrine, Somac, Cipramil. Have SCS, intrathecal pump with baclofen & bupivacaine and doing physio

nopainplease
New Member


Date Joined Nov 2011
Total Posts : 5
   Posted 11/26/2011 1:31 PM (GMT -6)   
Laura,
I am so sorry about the additional problems you have with fractured vertebrae. It seems that once something major happens, it leads to more and more. I do hope that your problems resolve themselves. Thanks for your information and experience regarding the stim. I will let you know if they find anything.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, June 19, 2018 6:33 AM (GMT -6)
There are a total of 2,973,212 posts in 326,146 threads.
View Active Threads


Who's Online
This forum has 160979 registered members. Please welcome our newest member, fona80197.
366 Guest(s), 6 Registered Member(s) are currently online.  Details
compiler, Bull101, Garion, Sherrine, RobLee, Lanie G